Jump to content
CrazyBoards.org

Recommended Posts

Should Lamictal be discontinued at the first sign of any rash-type symptom? The information I have found isn't completely clear but seems to indicate that there is a 'benign' Lamictal rash along with the dangerous rash. Is this right?

Link to comment
Share on other sites

That call should be made by a doctor, preferrably your pdoc, but if your rash was growing fast enough to be scary go to the ER.

To clarify, "the rash" that we talk about is Stevens Johnson Syndrome (SJS) and dangerous immune reaction to some drugs. The symptoms include a spreading rash, which often includes the palms and soles, and oral mucosa, fever, flu-like aches and pains, and a couple others. It is fairly rare, the US FDA number are about 1 in 1200, however Germany has a more complete database and says more like 1 in 5,000.

The course of SJS is not predictable, and if not caught in time is devastating and often deadly. The rash continues to develop until the skin and muscosa slough away in sheets. The only treatment is massive doses of steroids and supportive care.

Now, Lamictal tends to exacerbate many skin conditions, so it is quite common to have some increased acne, increased rashes particularly if you have any tendency toward allergies.

To be safe, many pdocs will discontinue Lamictal rather than take any risk, which is what the FDA recommendation is. However, several studies have recently been published showing that after discontinuing, many patients can restart lamictal by using very low dosages and increasing very slowly. Hence, a very good reason to do so anyhow. I don't want to tell you that your rash is nothing, but believe me, there is a lot of excessive worry about rashes.

I recommend you give your pdoc a call and ask for advice.

Here is information on SJS. http://www.sjsupport.org/fact.shtml

Good luck! a.m.

Link to comment
Share on other sites

Yeah..what AM said.

Along with bp, my husband has psoriasis. I asked him "How the hell would you know if you had SJS?!?!?!"

His reply "I guess if my face falls off we'll know." ;)

Anyway...Lamictal can cause all kinds of rashes, but that doesn't necessarily mean it is THE rash. Get it checked ASAP.

Link to comment
Share on other sites

Get it checked out. NOW. I got a rash on trileptal and although it wasn't deadly I had to discontinue the drug. The second time I was put on lamictal I developed a minor rash and a doctor looked at it and said it wasn't SJS. I was able to stay on the med. If you don't get it checked out and it is SJS you could lose your life.

Link to comment
Share on other sites

Question about Lamictal.... I am currently on 100 mg of Lamictal (just went up to that dose this week) to augment my 80 mg of Prozac. I don't have a rash, but I itch like crazy....only at night when I take the Lamictal. Also, I have had terrible gas!! My goodness, so glad no one else is in bed with me........I'd certainly run the off for good!! Anyone else experience these 2 symptoms on Lamictal? Between the gas and the itching its hard to sleep.

Thanks.

Link to comment
Share on other sites

You might want to check out Jim Phelps' approach to this issue. In particular he recommends three possibly criteria for immediate discontinuation:

(1) Stop for any rash anywhere.

(2) Have a dermatologist see the patient within 24-48 hours; hold the doses until seen.

(3) Stop for any rash above the neck; for anything else, reduce the dose to the previous level, and hold it there until you can tell whether the rash is going away (if so, continue upward again but more slowly and/or by smaller steps; use Benadryl or topical Caladryl to control itching while you're waiting).

[i would add to (3) an alternative idea of "great risk" he mentions just before that: "Soft tissues (like mucous membranes of mouth, nose, eyes -- including the membrane over the eye (conjunctiva), so a red, sore eye counts) (or the anus, also a mucous membrane, also counts)"]

His upshot is that (2) isn't usually feasible, so it's usually down to the others. The manufacturer recommends (1), while a lot of experienced people in the field recommend (3).

My experience with Lamictal was that I got a rash completely localized to the soft tissues. I delayed a couple of days in d/c'ing to make sure this wasn't just a brief transient thing. I ended up continuing to itch for quite a while after stopping, but no major ill effects. I am, of course, NOT a doctor... talk to yours ASAP if you are getting a rash, especially if it's above the neck. S/he should have an emergency/after-hours line you can call.

Good luck,

cache-monkey

Link to comment
Share on other sites

I have the itchy side effects. And I also get this after I get home from work. So only getting this in the evening as well. Its very random. It can be around the back of my hairline, arms legs and whatever else. I don't get a rash though just the itchies...I'm not sure what kind of s/e this is. ;)

Link to comment
Share on other sites

Guest Guest_lukaliz_*

Question about Lamictal.... I am currently on 100 mg of Lamictal (just went up to that dose this week) to augment my 80 mg of Prozac. I don't have a rash, but I itch like crazy....only at night when I take the Lamictal. Also, I have had terrible gas!! My goodness, so glad no one else is in bed with me........I'd certainly run the off for good!! Anyone else experience these 2 symptoms on Lamictal? Between the gas and the itching its hard to sleep.

Thanks.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...